Letters to the Editor: Letters & Announcements
To the Editor:
Drs. Hepner and Castells remind us that immediate discontinuation of the offending agent and epinephrine administration are the cornerstones of treating anaphylaxis (1). However, this may present a problem in the patient with a sulfite allergy. Sodium metabisulfite (MBS) is a commonly used food and drug preservative. In particular, according to Drug Facts and Comparisons (a standard pharmacy reference published by Wolters Kluwer and updated monthly), every commercially available preparation of epinephrine contains MBS. In addition to reports of bronchospasm, urticaria, angioedema, nausea, abdominal pain, diarrhea, seizures, and death, anaphylactic and anaphylactoid reactions to sulfites have been documented (2–6). Of particular note, anaphylactoid shock occurred during epidural anesthesia for cesarean delivery in which the responsible agent was metabisulfite, an additive agent of the epinephrine containing local anesthetic (5).
Thus we would like to ask what options exist for treating anaphylaxis to either MBS or another medication in the sulfite allergic patient, since epinephrine contains MBS. Additionally, is it possible to desensitize a patient to MBS, and if so, how long does it take? Is “quick” desensitization possible for the emergent situation, and how effective and long lasting is the desensitization for the prevention of anaphylaxis to MBS?
Jonathan V. Roth, MD
Anastasia Shields, PharmD
Department of Anesthesiology
Department of Pharmacy Albert Einstein Medical Center Philadelphia, PA
1. Hepner DL, Castells MC. Anaphylaxis during the perioperative period. Anesth Analg 2003;97:1381–95.
2. Riggs BS, Harchelroad FP, Poole C. Allergic reactions to sulfiting agents. Ann Emerg Med 1986;15:77–9.
3. Yang WH, Purchase EC: Adverse reactions to sulfites. Can Med Assoc J 1985;133:865–7.
4. Sonin L, Patterson R. Metabisulfite challenge in patients with idiopathic anaphylaxis. J Allergy Clin Immunol 1985;75:67–9.
5. Soulat JM, Bouju P, Oxeda C, Amiot JF. Anaphylactoid shock due to metabisulfites during cesarean section under peridural anesthesia [in French]. Cah Anesthesiol 1991;39:257–9.
6. Dalton-Bunnow MF. Review of sulfite sensitivity. Am J Hosp Pharm 1985;42:2220–6.